Kansas, 2010

Winter Storm and Winter Weather in Kansas, March 19 to 21, 2010

March 19 to 21, 2010 · NWS ICT · 26 events in 26 counties and zones

An intense late winter/early spring winter storm spread wintry precipitation and heavy snow across much of southeast Kansas from the evening hours of the 19th through the morning hours of the 21st. Accumulations were heaviest generally southeast of the Kansas Turnpike, ranging from 5 to 9 inches.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
20
Property damage
$127,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An intense late winter/early spring winter storm spread wintry precipitation and heavy snow across much of southeast Kansas from the evening hours of the 19th through the morning hours of the 21st. Accumulations were heaviest generally southeast of the Kansas Turnpike, ranging from 5 to 9 inches. Lighter accumulations ranging from 1 to 4 inches occurred generally northwest of the turnpike. Precipitation started out as a brief period of sleet and freezing rain during the late afternoon and evening hours on the 19th, especially across south-central, east-central and southeast Kansas. Numerous auto accidents occurred across the region due to slick roads, some of which included injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 19, 11:26 AM CST, 34 minutes earlier.

Area forecast discussion, Mar 19, 11:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1226 PM CDT FRI MAR 19 2010

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WHILE MOST TAFS ACROSS THE AREA WILL START OUT VFR...CONDITIONS
ARE GOING TO DETERIORATE LATER TODAY AS A LATE-SEASON WINTER STORM
MOVES THROUGH THE SOUTHERN PLAINS. A STRONG COLD FRONT IS MOVING
THROUGH KHUT AT TAF ISSUANCE TIME...AND WILL CONTINUE TO PUSH
SOUTHEASTWARD THROUGH THE DAY. A COUPLE HOURS BEHIND THIS
FRONT...WINDS INCREASE SIGNIFICANTLY AND CEILINGS FALL TO MVFR AND
LOWER. PRECIPITATION WILL BEGIN AS RAIN...BUT EXPECT A FAIRLY
QUICK TRANSITION TO SNOW. KICT AND KCNU WILL SEE THE LONGEST
DURATION OF SNOWFALL...WITH SEVERAL INCHES OF ACCUMULATION
EXPECTED.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 654 AM CDT FRI MAR 19 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION FORECAST CONCERN WILL BE THE WINTER STORM TO AFFECT
THE AREA LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

SURFACE FRONT CURRENTLY STRETCHES FROM SOUTH OF KRSL TO SOUTHEAST OF
KCNK AND IS EXPECTED TO CONTINUE TO PUSH SOUTH TODAY...REACHING KICT
AROUND 18Z. BEHIND THIS FRONT NORTH WINDS WILL BE AROUND 20 MPH
GUSTING TO 30MPH WITH SOME GUSTS TO 35. CURRENT THINKING IS THAT
LIGHT RAIN WILL START TO AFFECT CENTRAL KS(KRSL-KSLN) AROUND 21Z
WITH THE PRECIP CHANGING OVER TO SNOW BY 00Z. FOR KICT AND KHUT AM
EXPECTING A BRIEF PERIOD OF SLEET TO MIX-IN AT THE ONSET AROUND 03Z
WITH ALL SNOW BY 06Z...WITH SE KS NOT GETTING IN ON THE SNOW UNTIL
AFTER 09Z. ONCE THE SNOW STARTS IFR CIGS AND VISIBILITIES WILL BE
LIKELY.

LAWSON

PREV DISCUSSION... /ISSUED 345 AM CDT FRI MAR 19 2010/

DISCUSSION...

MAIN ISSUES WILL BE TIMING/AMOUNTS OF PRECIPITATION AND RESULTANT
HEADLINES.  FRONT IS ROLLING DOWNHILL WELL AHEAD OF SCHEDULE...WITH
LOCAL 16KM WRF TIMING IT NICELY SO FAR AND HAVE USED ITS WIND
FIELD FOR GRIDS. GLOBAL FORECAST SYSTEM MODEL WAS QUICKEST OF
OPERATIONAL MODELS AND WAS OTHERWISE USED FOR MUCH OF THIS
EVENT...ALTHOUGH ALL MODELS SUGGEST MAIN PRECIPITATION THREAT WILL
BE EAST OF I-35. LIMITING/COMPLICATING FACTORS ARE THE LACK OF
PHASING BETWEEN FRONTOGENESIS/RELATIVE HUMIDITY IN SNOW GROWTH
ZONE AND INSTABILITY IN SNOW GROWTH ZONE.

TODAY:

SLASHED TEMPERATURES SEVERAL DEGREE WITH FASTER FRONTAL PASSAGE.
WINDS WILL FLIRT WITH ADVISORY CRITERIA BRIEFLY IMMEDIATELY BEHIND
FRONT. STRONGER GRADIENT WINDS WILL DEVELOP LATE THIS AFNT. COOLER
AIR ALOFT WILL MOVE ACROSS THE AREA THIS AFTERNOON/EVENING WITH A
FAIRLY QUICK TRANSITION ZONE FROM RAIN TO SNOW. NO SIGNIFICANT
WINTRY MIX ANTICIPATED. SNOW SHOULD START TO ACCUMULATE IN FAR
NORTHWEST SECTIONS AROUND 2100 UTC AND HAVE HOISTED ADVISORY FOR
COUNTIES NOT IN WINTER STORM WATCH. AMOUNTS OF 1-3 INCHES WITH
DRIFTING GIVEN 30+ MILES PER HOUR WINDS ANTICIPATED...WITH
SLIGHTLY MORE EAST OF I-135.

TONIGHT:

MAIN CONCERN IS AREA EAST OF I-135 AND ALONG/NORTH OF HIGHWAY 50
TONIGHT. DECENT INSTABILITY WITH INITIAL ROUND OF PRECIPITATION
COULD RESULT IN SEVERAL HOURS OF MODERATE-HEAVY SNOW...ROUGHLY
CENTERED AROUND 0600 UTC...WITH PRECIPITATION WANING BY 1200 UTC.

SAT-SUN:

BRIEF BAND OF MODERATE/HEAVY SNOW IS EXPECTED TO TRAVERSE SOUTH
CENTRAL/SOUTHEAST KS DURING THE MORNING WITH DRY SLOT IN ITS WAKE.
WHILE LIFT WILL CONTINUE EAST OF I-35 DURING THE REMAINDER OF THE
DAY AND SAT NIGHT...LAPSE RATES SHOULD LIMIT FLAKE SIZE AND
RESULTANT ACCUMULATIONS.  WARM SURFACE TEMPERATURES DURING THE
PROLONGED EVENT MAY MAKE IT DIFFICULT TO KEEP SNOW RATES AHEAD OF
MELTING RATES DURING PERIODS OF LIGHT PRECIPITATION. SNOW
EXCEEDING 6 INCHES APPEARS MOST LIKELY OVER GREENWOOD...ELK..
WOODSON...WILSON...ALLEN AND NEOSHO COUNTIES THROUGH SUN.
PRECIPITATION SHOULD WANE IN THE WEST BY SUN WITH WRAP AROUND
LIGHT SNOW CONTINUING INTO SUN. -HOWERTON

MON-THU:
BY MON THE UPPER LOW WILL BE OVER THE SOUTHEAST CONUS WITH BROAD SW
FLOW ALOFT OVER THE PLAINS. THIS WILL RESULT IN PLENTY OF SUN ALONG
WITH SOME DOWNSLOPE. WILL GO WELL BELOW GUIDANCE IN SE KS FOR HIGHS
ON MON WITH THE THINKING THERE WILL STILL BE SOME SNOW/VERY WET
GROUNDS IN PLACE AND THUS WILL NOT REALIZE FULL HEATING. HOWEVER
FURTHER WEST ABOVE NORMAL TEMPS WILL BE LIKELY. BY TUE BOTH THE GFS
AND ECMWF AGREE ON BRINGING A PIECE OF ENERGY OUT OF THE PACIFIC NW
AND INTO THE GREAT BASIN WITH THIS FEATURE ROTATING OUT INTO THE
SOUTHERN PLAINS FOR WED NIGHT INTO THU. THIS WILL BRING THE FORECAST
AREA A GOOD CHANCE FOR SHOWERS. WITH PLENTY OF CLOUDS AND
RAIN...TEMPS WILL LIKELY BE HELD IN CHECK FOR THU.

RBL

PREV DISCUSSION... /ISSUED 1148 PM CDT THU MAR 18 2010/

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SURFACE FRONT IS MOVING A LITTLE FASTER THAN EARLIER
THOUGHT...THUS HAVE SPEED UP THE FRONT IN THE TAFS. HAVE THE COLD
FRONT MOVING THROUGH KRSL AND KSLN TOWARDS 09-10Z...AND MAKING ITS
WAY THROUGH KHUT AND KICT BY MID MORNING. WINDS BEHIND THE FRONT
WILL BE VERY STRONG...WITH 20 TO 30 KTS SUSTAINED...AND GUSTS
UPWARDS TO 35KTS.

VFR CONDITIONS WILL CONTINUE THROUGH MID MORNING WHEN CEILINGS
WILL DROP TO IFR AS PRECIPITATION BEGINS. PRECIPITATION WILL BEGIN
AS RAIN BEFORE CHANGING OVER TO SNOW. AS WITH PREVIOUS
FORECAST...ABUNDANT MOISTURE AND LIFT WILL ALLOW MODERATE SNOWFALL
TO QUICKLY DROP VISIBILITIES. HAVE KEPT WITH IFR CONDITIONS...BUT
DO FEEL THAT CONDITIONS COULD DROP BELOW IFR IF SNOWFALL IS AS
EXPECTED. KEEPING WITH THE IFR TREND FOR THE TIME BEING...AS
FURTHER FORECASTS WILL BE ABLE TO PIN IT DOWN.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    55  29  33  24 /  40  90  70  20
HUTCHINSON      49  27  32  23 /  60  90  50  10
NEWTON          50  28  32  24 /  50  90  60  20
ELDORADO        60  29  32  27 /  40  90  70  30
WINFIELD-KWLD   61  30  33  27 /  30  90  80  40
RUSSELL         43  26  33  19 /  80  80  20  10
GREAT BEND      42  28  32  20 /  70  80  20  10
SALINA          44  29  34  24 /  70  90  30  10
MCPHERSON       47  28  33  23 /  60  90  50  10
COFFEYVILLE     66  34  34  30 /  20  90  90  70
CHANUTE         63  32  33  29 /  20  80  90  70
IOLA            62  31  33  29 /  20  90  90  70
PARSONS-KPPF    64  34  35  29 /  20  80  90  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
MORNING FOR KSZ053-069>072-093>096-098>100.

WINTER STORM WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
EVENING FOR KSZ051-052-067-068-082-083-091-092.

WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM CDT
SATURDAY FOR KSZ032-033-047>050.

&&
Hazardous weather outlook, Mar 19, 4:44 AM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
544 AM CDT FRI MAR 19 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
544 AM CDT FRI MAR 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT WINTER WEATHER WILL AFFECT THE ENTIRE AREA TODAY AND
TONIGHT. CHECK THE LATEST WINTER WEATHER STATEMENT FOR INFORMATION
ON THIS WINTER STORM.

SUSTAINED WINDS AROUND 30 MPH WITH GUSTS OVER 40 MPH ARE EXPECTED
GENERALLY WEST OF I-35. THE WINDS WILL BRIEFLY INCREASE
IMMEDIATELY IN THE WAKE OF THE FRONT...BUT WILL ALSO INCREASE
LATE THIS AFTERNOON AND EVENING AS THE LOW DEEPENS.

THE GRASSLAND FIRE DANGER INDEX WILL BE VERY HIGH THIS MORNING IN
CENTRAL KANSAS...AND THIS AFTERNOON IN SOUTH CENTRAL KANSAS
IMMEDIATELY BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL PERSIST OVER MOST OF THE AREA INTO SATURDAY...AND INTO SUNDAY
OVER EXTREME SOUTHEAST KANSAS. SEE THE LATEST WINTER WEATHER STATEMENT
FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT...HOWEVER SNOWFALL REPORTS WOULD BE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 12 winter storm. Local standard time, as filed.

Winter Weather, Russell

When
March 19, 12:00 PM CST to March 20, 1:00 AM CST
Where
Russell forecast zone
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Snow accumulated 1 to 3 inches across Russell County.

Winter Weather, Barton

When
March 19, 12:00 PM CST to March 20, 12:00 AM CST
Where
Barton forecast zone
Injuries
0 direct, 2 indirect
Property damage
$5,000
Reported by
AWOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Snow accumulated 1 to 2 inches across Barton County. Only a few auto accidents were reported, but one included 2 injuries (indirect). The Hutchinson News contributed to this report.

Winter Weather, Lincoln

When
March 19, 12:00 PM CST to March 20, 1:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches across Lincoln County, with 4 inches at Barnard. Numerous traffic accidents occurred county-wide.

Winter Weather, Ellsworth

When
March 19, 2:00 PM CST to March 20, 1:00 AM CST
Where
Ellsworth forecast zone
Reported by
COOP Observer
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Snow accumulated 1 to 3 inches across Ellsworth County, with 2.5 inches at Ellsworth.

Winter Weather, Rice

When
March 19, 2:00 PM CST to March 20, 1:00 AM CST
Where
Rice forecast zone
Reported by
COOP Observer
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

A mixture of sleet with mostly snow accumulated 1 to 2 inches across Rice County. Chase received 1 inch.

Winter Weather, McPherson

When
March 19, 3:00 PM CST to March 20, 8:00 AM CST
Where
McPherson forecast zone
Reported by
Law Enforcement
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A mixture of sleet with mostly snow accumulated 1 to 2 inches across McPherson County, likely highest across far southeast portions of the county.

Winter Weather, Saline

When
March 19, 3:30 PM CST to March 20, 2:00 AM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches across Saline County, with 3.5 inches at Salina.

Winter Weather, Marion

When
March 19, 4:00 PM CST to March 20, 6:00 PM CST
Where
Marion forecast zone
Injuries
0 direct, 3 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

A mixture of sleet with mostly snow accumulated 1 to 3 inches across Marion County, likely highest across far southern and eastern portions of the county. The community of Marion received 2 inches. Only a few auto accidents were reported, but one included 3 injuries (indirect). The Hutchinson News contributed to this report.

Winter Weather, Reno

When
March 19, 5:00 PM CST to March 20, 7:00 AM CST
Where
Reno forecast zone
Injuries
0 direct, 3 indirect
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

A mixture of sleet with mostly snow accumulated 1 to 2 inches across Reno County. A handful of auto accidents were reported, with 3 known injuries incurred (indirect). The Hutchinson News contributed to this report.

Winter Weather, Kingman

When
March 19, 5:00 PM CST to March 20, 8:00 AM CST
Where
Kingman forecast zone
Reported by
COOP Observer
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A mixture of sleet with mostly snow accumulated between a trace and 1 inch across Kingman County. Norwich received 1 inch.

Winter Weather, Harper

When
March 19, 5:00 PM CST to March 20, 10:00 AM CST
Where
Harper forecast zone
Reported by
COOP Observer
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

A mixture of sleet with mostly snow accumulated 1 to 2 inches across Harper County. Anthony received 1.5 inches. The highest accumulations were likely across eastern portions of the county.

Winter Weather, Harvey

When
March 19, 5:00 PM CST to March 20, 12:00 PM CST
Where
Harvey forecast zone
Reported by
COOP Observer
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

A mixture of sleet with mostly snow accumulated 1 to 4 inches across Harvey County, likely highest across eastern portions of the county. Newton received 3 to 4 inches.

Winter Weather, Chase

When
March 19, 6:00 PM CST to March 20, 9:00 PM CST
Where
Chase forecast zone
Reported by
Law Enforcement
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

A mixture of sleet with mostly snow accumulated 2 to 4 inches across Chase County, likely highest across the eastern half of the county. Cottonwood Falls received 4 inches.

Winter Storm, Sumner

When
March 19, 7:00 PM CST to March 21, 2:41 AM CST
Where
Sumner forecast zone
Reported by
Trained Spotter
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Snow accumulated 6 inches 7 miles south-southwest of Geuda Springs. Precipitation began as a brief period of sleet.

Winter Storm, Butler

When
March 19, 7:00 PM CST to March 21, 2:41 AM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Snow accumulated 6 inches across southern portions of Butler County. Precipitation began as a brief period of sleet.

Winter Weather, Sedgwick

When
March 19, 7:00 PM CST to March 20, 5:00 PM CST
Where
Sedgwick forecast zone
Injuries
0 direct, 1 indirect
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A mixture of sleet with mostly snow accumulated 1 to 4 inches across Sedgwick County, likely highest across far southeast portions of the county. The Wichita area received 2 to 3 inches. Numerous auto accidents were reported, but only one included an injury (indirect). Both the Hutchinson News and Cheney Times-Sentinel contributed to this report.

Winter Storm, Cowley

When
March 19, 8:00 PM CST to March 21, 2:41 AM CST
Where
Cowley forecast zone
Injuries
0 direct, 11 indirect
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Snow accumulated 6.5 inches in and around Arkansas City. Precipitation began as a brief period of sleet. East-west roads were nearly impassable county-wide due to drifting snow. The slick roads resulted in numerous accidents across the county, including several injury accidents (indirect) along Highway 77. In all, 11 people were injured from the accidents. The Winfield Daily Courier contributed to this report.

Winter Storm, Greenwood

When
March 19, 9:00 PM CST to March 21, 2:41 AM CST
Where
Greenwood forecast zone
Reported by
Amateur Radio
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Snow accumulated 6 to 7 inches across far eastern portions of Greenwood County. Precipitation began as a brief period of sleet.

Winter Storm, Elk

When
March 19, 11:00 PM CST to March 21, 11:31 AM CST
Where
Elk forecast zone
Reported by
COOP Observer
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Snow accumulated 7 inches in and around the Longton area. Precipitation began as a brief period of sleet.

Winter Storm, Woodson

When
March 19, 11:00 PM CST to March 21, 11:31 AM CST
Where
Woodson forecast zone
Reported by
Law Enforcement
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Snow accumulated 7 to 8 inches across Woodson County, with large drifts county-wide. Precipitation began as a brief period of sleet.

Winter Storm, Chautauqua

When
March 20, 12:00 AM CST to March 21, 11:31 AM CST
Where
Chautauqua forecast zone
Reported by
COOP Observer
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Snow accumulated 7 inches in and around the Sedan and Hale areas. Precipitation began as a brief period of sleet.

Winter Storm, Wilson

When
March 20, 12:00 AM CST to March 21, 11:31 AM CST
Where
Wilson forecast zone
Reported by
Amateur Radio
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Snow accumulated 6 inches in and around the Neodesha area. Large drifts were common county-wide. Precipitation began as a brief period of sleet.

Winter Storm, Montgomery

When
March 20, 12:00 AM CST to March 21, 11:31 AM CST
Where
Montgomery forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Snow accumulated 8 inches 5 miles south of Cherryvale. Precipitation began as a brief period of sleet. Slick roads contributed to a handful of accidents across the county, but it remains unknown if injuries were incurred. The Independence Daily Reporter contributed to this report.

Winter Storm, Allen

When
March 20, 12:00 AM CST to March 21, 11:31 AM CST
Where
Allen forecast zone
Reported by
Law Enforcement
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Snow accumulated 7 inches in and around the Iola area. County roads were nearly impassable due to large drifts county-wide. Precipitation began as a brief period of sleet.

Winter Storm, Neosho

When
March 20, 12:00 AM CST to March 21, 11:31 AM CST
Where
Neosho forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Snow accumulated 6 inches in and around the Erie area. Precipitation began as a brief period of sleet. The slick roads contributed to numerous accidents across the county. Fortunately, none reported injuries. The Chanute Tribune contributed to this report.

Winter Storm, Labette

When
March 20, 1:00 AM CST to March 21, 11:31 AM CST
Where
Labette forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Snow accumulated 8 inches in and around the Dennis area. Roads were nearly impassable county-wide due to widespread 2 to 3 foot drifts. Precipitation began as a brief period of sleet.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220347, 220351, 220352, 220354, 220355, 220360, 220357, 220368, 220362, 220364, 220365, 220372, 220377, 220103, 220104, 220375, 220105, 220106, 220107, 220109, 220108, 220110, 220112, 220115, 220119, 220120.